Arizona, 2010

Flash Flood in Arizona, August 18, 2010

August 18, 2010 · NWS FGZ · 1 event in 1 county or zone

Thunderstorms caused heavy rain and flash flooding in the Pinon area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Thunderstorms caused heavy rain and flash flooding in the Pinon area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 18, 8:05 PM MST, 40 minutes earlier.

Area forecast discussion, Aug 18, 8:05 PM MST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
805 PM MST WED AUG 18 2010

.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE IN
NORTHEASTERN ARIZONA THIS EVENING...WITH A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS DEVELOPING OVERNIGHT IN FAR NORTHERN ARIZONA. ON
THURSDAY AND FRIDAY...SLIGHTLY DRIER AIR WILL LOWER BUT NOT END
THUNDERSTORM CHANCES. THUNDERSTORM ACTIVITY SHOULD INCREASE THIS
WEEKEND THROUGH TUESDAY AS MOIST SOUTHERLY FLOW RETURNS.

&&

.DISCUSSION...A SHORTWAVE TROUGH CONTINUES TO EJECT NORTHEASTWARD
ACROSS NORTHERN AZ THIS EVENING...BRINGING WIDESPREAD SHOWER AND
THUNDERSTORM ACTIVITY TO THE NORTHEAST CORNER OF THE STATE...WHILE
SKIES ARE CLEARING TO THE WEST BEHIND THIS FEATURE. AN OUTFLOW
BOUNDARY MOVING SOUTHWARD THROUGH SOUTHERN UT WAS INITIATING
THUNDERSTORMS IN SOUTHWEST UT AND MAY AFFECT FAR NORTHERN AZ TONIGHT
IF IT CONTINUES TO PROPAGATE SOUTHWARD. HAVE UPDATED THE FORECAST
PACKAGE FOR MUCH LOWER POPS TONIGHT BEHIND THE NORTHERN AZ
SHORTWAVE. OTHERWISE...FORECAST PACKAGE IS IN GOOD SHAPE FOR
THURSDAY AND BEYOND.

&&

.PREV DISCUSSION/310 PM MST/...THUNDERSTORMS HAVE BEEN SLOW TO
DEVELOP THIS AFTERNOON ACROSS NORTHERN ARIZONA. THE STORM COVERAGE
AND INTENSITY IN NAVAJO AND APACHE COUNTIES IS LESS THAN EXPECTED.
WE WILL CANCEL THE FLASH FLOOD WATCH FOR NAVAJO AND APACHE COUNTIES.
SCATTERED THUNDERSTORMS SHOULD CONTINUE ACROSS THE NORTHLAND THROUGH
EARLY EVENING BEFORE DIMINISHING.

FOR THURSDAY THRU FRIDAY...LIGHT WESTERLY FLOW ALOFT IS FORECAST TO
RETURN TO NORTHERN AZ. THIS WILL ALLOW FOR SOME DRYING...BUT NOT
ENOUGH SHUT OFF DAYTIME THUNDERSTORM ACTIVITY. PW VALUES DROP TO
NORMAL FOR THIS TIME OF YEAR. AFTERNOON CHANCES OF THUNDERSTORMS ARE
RANGE FROM 10-20 PERCENT IN NW COCONINO COUNTY TO 40-50 PERCENT IN
THE WHITE MTNS.

FROM SATURDAY THROUGH EARLY NEXT WEEK. DEEP AND MOIST SOUTHERLY FLOW
IS FORECAST TO RETURN TO AZ DURING THIS TIME PERIOD. VERY HIGH
PRECIPITABLE WATER VALUES ARE SHOWN FOR THE NORTHLAND. WE HAVE
CONTINUED THE ABOVE CLIMATOLOGY CHANCES FOR PRECIPITATION...AND
EXPECT MORE CLOUDS THAN CLEAR FOR MUCH OF DAY 3 THROUGH 7 FORECAST
PERIOD.

&&

.AVIATION...FOR THE 06Z PACKAGE...SCT SHRA/TSRA WITH IFR CONDITIONS
IN THE STRONGER STORMS WILL CONTINUE UNTIL AROUND 09Z NORTHEAST OF A
KSJN-P14-0V7 LINE WITH PRIMARILY VFR CONDITIONS TO THE WEST. A
SLIGHT CHANCE OF -SHRA/-TSRA WILL DEVELOP IN FAR NORTHERN AZ
OVERNIGHT AS A LINE OF SHOWERS AND THUNDERSTORMS PUSHES SOUTHWARD
FROM SOUTHERN UT. ON THURSDAY...ISOLATED TO SCATTERED THUNDERSTORMS
ARE EXPECTED TO DEVELOP AFTER 18Z. AVIATION SECTION NOT UPDATED FOR
AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES... NONE.

PUBLIC.................DJO
AVIATION...............DJO

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Aug 18, 3:20 PM MST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
320 PM MST WED AUG 18 2010

AZZ004>018-037>040-190715-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
320 PM MST WED AUG 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

TODAY FLASH FLOOD WATCH FOR NAVAJO AND APACHE COUNTIES HAS BEEN
CANCELLED. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS
THE NORTHLAND THROUGH MID EVENING. STORM COVERAGE SHOULD DIMINISH
BY LATE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ON THURSDAY...SLIGHTLY DRIER AIR SHOULD BEGIN TO MAKE ITS WAY
ACROSS NORTHERN ARIZONA...WITH PRECIPITATION CHANCES LOWERING BUT
NOT ENDING THROUGH FRIDAY. THUNDERSTORM CHANCES AND THE THREAT OF
LOCALLY HEAVY RAINFALL RETURN FROM SATURDAY THROUGH TUESDAY.

In the hours before

Local storm report, Aug 18, 7:02 PM MST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
702 PM MST WED AUG 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     FLASH FLOOD      3 N SALINA              36.07N 109.87W
08/18/2010                   APACHE             AZ   LAW ENFORCEMENT

            ROUTE 4 IMPASSABLE DUE TO HIGH WATER BETWEEN MILE
            MARKERS 40 AND 43.

&&

EVENT NUMBER FGZ1000182

JVC

The radar

The Flagstaff radar (KFSX), 191 km away, was scanning. The volume nearest the first event began at 03:44 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Navajo

When
August 18, 8:45 PM MST to 10:00 PM MST
Where
Navajo County, Pinon to 1.87 mi SW of Pinon
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.100, -110.220

The Wepo Wash flooded near Pinon.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2010Every state in 2010This day in weather historyWarnings in Arizona, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258527.